Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243853] of Jonathan C. Mattingly


Papers Published

  1. Koelle, K; Ratmann, O; Rasmussen, DA; Pasour, V; Mattingly, J, A dimensionless number for understanding the evolutionary dynamics of antigenically variable RNA viruses, Proceedings of the Royal Society B: Biological Sciences, vol. 278 no. 1725 (May 4, 2011), pp. 3723-3730, ISSN 0962-8452 [repository], [doi]
    (last updated on 2018/12/18)

    Antigenically variable RNA viruses are significant contributors to the burden of infectious disease worldwide. One reason for their ubiquity is their ability to escape herd immunity through rapid antigenic evolution and thereby to reinfect previously infected hosts. However, the ways in which these viruses evolve antigenically are highly diverse. Some have only limited diversity in the long-run, with every emergence of a new antigenic variant coupled with a replacement of the older variant. Other viruses rapidly accumulate antigenic diversity over time. Others still exhibit dynamics that can be considered evolutionary intermediates between these two extremes. Here, we present a theoretical framework that aims to understand these differences in evolutionary patterns by considering a virus's epidemiological dynamics in a given host population. Our framework, based on a dimensionless number, probabilistically anticipates patterns of viral antigenic diversification and thereby quantifies a virus's evolutionary potential. It is therefore similar in spirit to the basic reproduction number, the well-known dimensionless number which quantifies a pathogen's reproductive potential. We further outline how our theoretical framework can be applied to empirical viral systems, using influenza A/H3N2 as a case study. We end with predictions of our framework and work that remains to be done to further integrate viral evolutionary dynamics with disease ecology. © 2011 The Royal Society.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320